Antidepressants: Do you really need them?

Image

I have been on antidepressants, anti anxiety and psych meds since I was 8. I’ve tried Wellbutrin, Effexor, Paxil, Lexapro, Citalopram, and Lamotrigine to name a few. Most of them worked fairly well for a little while, but I always ended up plateauing and having to come off of one and start on another. If you have ever come off of an anti depressant you know that those withdrawals can be life altering. One consistent withdrawal I had with EVERY single one I came off of was my tongue and feet going numb. I would get a dizzy spell that would radiate through my tongue and feet. Sounds weird, I know, but it is very disorienting to say the least. Then there was the time I came off of Citalopram. If you learn nothing else from this blog, listen to this one sentence: DO NOT TAKE CITALOPRAM! No one warned me about how hard it was to come off of that drug. 

“The prescribing information for Celexa [Citalopram] notes that some adverse physical reactions occur when a patient discontinues the medication too quickly. These physical reactions include headache, lethargy, insomnia and dizziness. In addition, some individuals experience sensory disturbances, such as feeling tingling sensations similar to that of an electric shock.”

Basic warnings, right? Well let me describe what I went through coming off of Citalopram (and I came down very very slowly, didn’t matter) I cried everyday for a week, considered suicide and couldn’t get off of the coach because my dizziness and nausea was so bad. I ended up having to get on ANOTHER S.S.R.I (Effexor) at the same time so I could give my body the fix I needed and then slowly come off of that one instead. It was probably one of the worst weeks of my life and the drug never even worked in the first place!

Anyway, I decided I don’t want to take pills for the rest of my life – not to mention having misc side effects because who really knows what those drugs do to you long term; and what if I get pregnant – I don’t want to be prego and on drugs and going through those withdrawals while pregnant, no thank you!

Why was I on the drugs in the first place? A chemical imbalance that causes a mood disorder. I don’t even have to be sad and I cry ALL THE TIME – I cry during Onstar commercials, I cry when I see old people, I cry when I get angry, I cry when I spill soup. It’s quite ridiculous really. I also think about suicide – more often then not this is “once a month” when I am already an overly emotional female, BUT considering suicide while I’m on my period, instead of just being kind of grumpy, that’s not normal. So, do I think I have a chemical imbalance? Yes. Do I think drugs being manufactured by companies in it for the money is the best idea to fix that imbalance? No.

So I came off all of my meds for the last time and have now taken an all natural holistic approach and so far, so good!

NOTE: IF YOU DECIDE TO FOLLOW THE SAME PATH I DID, PLEASE CONSULT WITH A DOCTOR. MANY NATURAL MOOD STABILIZERS EFFECT YOUR LIVER AND TAKING THEM BEFORE YOU ARE COMPLETELY OFF OF YOUR CURRENT MEDS CAN BE VERY VERY UNSAFE

I started with Vitex, Vitex is safe to take at the same time as most other meds so I started taking it the day I started coming off of my antidepressants. Often when you buy Vitex, the bottle says “Women’s Health” but men, don’t be deterred! Vitex was originally used by males to regulate their libido – and it still works the same today! Drug manufacturers have been trying to replicate Vitex for years and have been unable to do it. It works by regulating your hormones however you need it to. If your hormones are too high, it brings them down, if they are too low, it brings them up. So that was step 1.

Step 2- I added in Green Coffee Bean extract. I have little to no energy most days, especially when serotonin levels are low. Green Coffee Bean extract has dramatically improved my energy. I started out taking too much, I realize after a few restless night, but once I found a comfortable dose, it doesn’t make me jittery or my heart flutter like caffeine does, but it helps me get through the day and gives me the energy I need when I work out. (Also helps with weight loss by increasing your metabolism – just an added bonus ; )

SIDE NOTE: EXERCISING – no drug or natural supplement can produce the effects that exercising does. Working out releases endorphins which is what makes us happy! Exercising and eating right is ESSENTIAL to happiness whether you take the all natural approach or not. Try sitting around on your couch eating crap all day and see how “uplifted” you feel….(Don’t try it!)

Step 3- Now that I am COMPLETELY off of my antidepressants I started taking St. Johns Wart -this is one that is processed through your liver so it was very important that I waited to start this til I was off of my other meds completely. St. Johns Wart is a natural mood stabilizer and it has kept my spirits high!

Do I still cry easily? Yes. Do I still have low days and high days? Yes. But that’s ok! We are humans, we are supposed to have emotions – too often my antidepressants would make me flat line with no emotions at all! Yea I wasn’t crying, but I also wasn’t experiencing happiness, excitement or joy! I have come to realize that crying isn’t something I should try to suppress – I should embrace it. I’m just sensitive – but since when is it bad to have feelings? The natural supplements have helped me find a balance between going too low and going to high. I still have highs and I still have lows, but that’s healthy!

Image IT’S OK TO NOT BE OK. JUST ACKNOWLEDGE YOUR EMOTIONS. EXPERIENCE THE REALITY OF THE MOMENT. ACCEPT IT. AND MOVE FORWARD. TODAY YOU MAY CRY. TOMORROW YOU MAY LAUGH. AND THE NEXT DAY YOU MAY CRY AGAIN. IT’S CALLED LIFE. EMBRACE IT.

 

 

 

Advertisements